After the initial early and promising stages of Topamax helping my dizziness, finally reaching a dose of 50mg per day and then a real low mood setting in, I was advised by Dr Silver that I should stop immediately because it would not work long term.
I didn’t stop immediately, I went down again to 25mg and then after a week or so stopped taking the Topa. So i stopped last Friday. I have been suffering quite badly since, (fair enough I had a few beers on Saturday which I should not have done!)
My AIWS has increased majorly. I am now seeing things smaller on a near constant basis, I think this is called Micropsia, I am also getting weird sensations and the spongy floor feeling has increased dramatically.
My right arm does not feel like my own, its all pins and needlesy also…
I wonder if this is the after effects of the topamax or not… I have no idea what to do. I haven’t moved onto the next med yet as thought I would wait to see if things settled down slightly but right now I feel completely out of it
if it made you feel depressed initially why would the drug not work long term? is he saying the depression side effect cant go away? or the drug cant work on the dizziness if you are also depressed? how long were u on it for?
Sorry to hear this, and am curious if you just lowered your dose and added in an antidepressant if that would be a cocktail that would work?
I def think that the topamax withdrawal is playing a role. Your brain is now readjusting to not having this med…things will calm down, but you should probably look into something else to help with the MAV…
Any other info from Dr. S?
So sorry that you are experiencing this! It takes awhile for meds to leave our bodies. Did your doctor say why it wasn’t going to work long term? Maybe since it worked so well for you, it might work better with an added drug like an AD!
Also, what is aiws?
As mentioned, it’s going to take awhile for the med to leave the system - IIRC, Topa takes around a week or so to leave your body, and then after that it can still take time for the body to readjust. Any change can rock us for awhile. If things continue to worsen, call your doc for sure. Sorry you are having such a rough time.
@Sarah: here is a copy of his letter to me regarding Topamax:
“Topiramate (Richard needs to alert those around him so that if he has any problems whatsoever with poor memory, confusion, slowing of thought, difficulty with speech, low or aggressive mood, he should stop this drug immediately on that day and such side effects will typically disappear within 2 to 3 days – there is no utility continuing if such side effects are seen”
@Rocky: I also think it must be being on Topa for a month and my brain readjusting, its just hell dealing with that for sure! I have wondered about an anti-depressant but I dont really feel depressed as such, just fed up!
@Mavprincess: I have copied Silvers comments above as to why he said it wont work long term. AIWS = Alice in Wonderland Syndrome which is apparently quite a common side effect of Migraine… look it up… its like being on an acid trip lol
@Dizzyforlife - thanks for your comments and reassurance, i guess i feel quite lost at the mo so its good to know this episode can end and I can get back to baseline
So sorry you are going through this $#@*! All your waiting to see Dr Silver and trialling so many meds - you had your hopes pinned on Topamax so such bad news that not only hasn’t it worked for you but has put you in a bad place. I hope you get a bit more ‘normality’ back soon.
It just highlights how different we all are in our response to the preventative meds. It’s good to get info and support on trialling, etc but the only realistic way is to do the trials ourselves with an open mind and being aware of the reactions
from our bodies so we know whether to ‘push through’ the side effects or ‘quit’ and try another one. Sigh…
Richy, has Dr Silver suggested another med for you to try?
Thanks for your message. Yes, Dr Silver has given me a comprehensive list of medications to trial. Next is metroprolol, then Sodium Valproate, then Candesartan…
Lots to try haha!
How are you doing? You are doing well on Topa right?
I had to come home from work today as I felt like I was going to pass out…
I just can’t believe this can still be the topamax withdrawal but I’ve really never felt this bad,its just unreal!
Yes, still going OK on Topamax - got through a few hairy times with it which calmed down thank goodness. Didn’t
get me past 75% tho so now trialling Cymbalta as an ‘add on’. Starting at 15mg (compounding script) and having a
few issues already (minor compared to Topa tho!) so will have to see how it goes. Will stay on this level for a few weeks.
Hope the metropolol is OK for you and that the Topa withdrawal symptoms disappear asap!
richy i dont mean to question your dr. but i dont understand why he wouldnt want someone to stay on the drug (if they are willing) to see if this side effect goes away…others have had these side effects on topamax and sometimes they do go away or lessen with time. It is your choice and I understand especially because you are working but its just frustrating because havent you been suffering for years now and isnt this the first drug that has helped you??? I dont know I wish I could ask your dr. why not give it time if the patient is willing/capable to stick it out?
I had to stop taking Topamax recently because it was making me depressed and increased my dizziness. I would get so depressed from this medication that I would start crying out of no where. I kept going up and down in as you did but the symptom of depression would not go away and my doctor advised me to stop taking it. As far as the withdrawal, I experienced the spongy feeling. I felt as if I gong to sink into the ground when I walked.I also got severe brain zaps and felt so disoriented. I hope your withdrawal symptoms go away.
hi Sarah, I do get what you are saying and I agree to an extent. I would even consider taking it very slowly on the medication again but at the same time I have bounced around so many doctors that I want to put my faith in dr silvers judgement, so for now will move onto metroprolol and see how I do.
hi Katie: thanks for your comments. I am wondering if topamax really is the culprit here or maybe it’s just my normal migraine in a massively amplified state, irritated by me coming off a medication which in some ways was controlling it. How long did your side effects last?
My side effects lasted two weeks but they were scary. I drank loads of water and detox tea to get it all out of my system. I do notice some of the withdrawal symptoms are gone. The feeling left me so distressed. I am sure your symptoms will go away.